Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 27, NWS Louisville, KY

May 21, 2001Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 21, 2001, 5:17 AM CDT for Warren County, Kentucky. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 5:17 AM CDT (10:17 UTC)
Expired
May 21, 2001, 5:45 AM CDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Warren County, KY

What was reported inside it

TimeReportWhereRemark
May 21, 5:30 AM CDTThunderstorm Wind 60 EBowling Green, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 211017
SVRSDF
KYC227-211045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
517 AM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 545 AM CDT

* AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM JUST SOUTH OF HADLEY...OR ABOUT 10 MILES       
  NORTHWEST OF BOWLING GREEN...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHARDSVILLE...RIVERSIDE AROUND 525 AM CDT
  PLUM SPRINGS AROUND 530 AM CDT

THIS STORM HAS RECENTLY PRODUCED DAMAGING WINDS IN NORTHERN LOGAN 
COUNTY.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

$$

MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:15 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 21, 2:15 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EDT MON MAY 21 2001

...MAIN FORECAST CHALLENGE IS HOW HIGH TO GO WITH POPS TODAY INTO
TUESDAY...

UNSETTLED WEATHER IS ON TAP FOR THE REGION THE NEXT 36 TO 48 HOURS
AS POLAR VORTEX SETTLES INTO THE CENTRAL CONUS. TWO LEADING EDGE
SHORTWAVES ARE FORECAST TO PRODUCE SHOWERS AND STORMS OVER THE AREA.
FIRST S/W TO MOVE ACROSS CNTRL KY/SRN IND THIS MORNING AND PLENTY OF
CONVECTION IS OCCURRING AHEAD OF THIS FEATURE EARLY THIS MORNING.
MAIN THREAT WITH THESE STORMS SEEMS TO BE WIND DAMAGE ATTM ALTHOUGH
HAIL WAS REPORTED WITH SOME OF THE STORMS OVER SE MO AND SRN IL
SUNDAY EVENING. SCT SVR STORMS/HVY RAIN A POSSIBILITY OVER MAINLY
WRN/SRN PORTIONS OF LMK FA (FORECAST AREA) THIS MORNING AS STRONG
H85 WINDS CONTINUE TO ADVECT HIGH THETA-E AIR FROM WRN GULF STATES
UP TOWARDS CNTRL KY AHEAD OF FIRST S/W.

HAVE BROKEN TODAY/S FORECAST WORDING INTO TWO PARTS TO ACCOUNT FOR
THIS MORNING/S ROUND OF RW/TRWS. THEN THERE SHOULD BE A BREAK AS
FIRST S/W MOVES EAST. WITH ALL OF THE CONVECTION NEARBY AND TO OUR
WEST THIS MORNING WILL LEAVE IT MCLDY FOR THIS AFTN. SCT STRNG/SVR
STORMS AGAIN PSBL THIS AFTN AS FORECAST SOUNDINGS SHOW DECENT DRYING
OCCURRING IN THE MID LVLS. SVR WX EVEN MORE LIKELY IF WE SEE LOTS OF
BRKS IN CLOUD COVER AHEAD OF COOL FRNT WHICH SHOULD BE MOVING INTO
WRN KY EARLY THIS AFTN.

HAVE GONE WITH THE SLOWER FRONTAL MOVEMENT OF THE ETA AND NGM
MODELS. MORE PROGRESSIVE AVN MODEL PLACES HIGHEST QPF OVER SE THIRD
OF KY TONIGHT WHILE THE SLOWER ETA/NGM KEEPS HEAVIER QPF FURTHER
WEST. LIKE THIS SOLUTION BETTER AS ALL THREE MODELS DO NOT MOVE
UPPER SUPPORT INTO FA UNTIL LATE TONIGHT/EARLY TUESDAY. ONCE THIS
MAIN S/W PASSES...CHNC OF RWS SHOULD DIMINISH SO HAVE WORDED PRECIP
CHANCES WITH MAINLY IN THE MORNING WORDING. HOWEVER...WITH STRONG
CAA ON TAP AND LOW LEVEL RH LINGERING...WOULD NOT BE SURPRISED TO
SEE SCT RWS ARND INTO THE AFTN.

THEN MUCH COOLER WEATHER IS STORE FOR THE REST OF THE WEEK AS
UNSEASONABLY COLD POLAR VORTEX IS FORECAST TO SETTLE INTO THE
NATION/S MID SECTION.

.SDF...NONE.

MARIEN

In the hours before

Special weather statement, May 21, 4:05 AM CDT, 1 hour 12 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211600-

SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 AM EDT MON MAY 21 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS TODAY AND THIS EVENING ACROSS SOUTH
CENTRAL INDIANA AND CENTRAL KENTUCKY.

AN UPPER LEVEL SYSTEM LOCATED OVER THE NORTHERN PLAINS THIS MORNING
WILL STRENGTHEN AND ADVANCE INTO THE GREAT LAKES REGION BY LATE
TONIGHT. AN UPPER LEVEL DISTURBANCE AHEAD OF THIS SYSTEM WILL MOVE
THROUGH THE REGION THIS MORNING. THIS FEATURE WILL INTERACT WITH
THE WARM AND HUMID AIRMASS IN PLACE TO PRODUCE SHOWERS AND
THUNDERSTORMS OVER SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY THIS
MORNING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH THE MAIN
THREAT BEING DAMAGING WINDS.

A STRONG COLD FRONT IS THEN FORECAST TO MOVE FROM THE MID MISSISSIPPI
VALLEY INTO WESTERN KENTUCKY THIS AFTERNOON. ADDITIONAL THUNDERSTORM
ACTIVITY IS LIKELY AHEAD OF THIS FRONT THIS AFTERNOON AND INTO THE
EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE
DAMAGING WINDS AND LARGE HAIL.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TODAY INTO THIS EVENING.

MARIEN
Local storm report, May 21, 5:16 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
616 AM EDT MON MAY 21 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 AM    5 W LEWISBURG             KY   WIND DAMAGE
05/21/01   LOGAN                          TREE DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:42 AM CDTSevere Thunderstorm WarningLMKLogan33 min
May 21, 7:50 AM CDTSevere Thunderstorm WarningLMKGarrard, Madison30 min
May 21, 7:50 AM CDTSevere Thunderstorm WarningLMKClark30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.